Drugs To Avoid If You Have Myasthenia Gravis (MG)
Myasthenia gravis is a type of autoimmune disease in which your antibodies block or break down the communication between nerves and muscles, resulting in poor muscle function or weakness. Symptoms of MG may include weakness in the arm and leg muscles, double vision, and difficulties with speech and eating.
Get IVIG Copay Assistance – Speak to a Specialist
There are various treatment options for MG, and often, many patients will need to establish care with a specialist to assist in their condition. Treatment options include muscle-strengthening medications, steroids, and sometimes surgery. However, it is important to note that patients suffering from myasthenia gravis should avoid certain drugs as they may worsen the symptoms of the disease.
Some drugs may act as inhibitors and counter the effect of other drugs used to help with the symptoms of MG. They can neutralize the effective properties of medications that your doctor prescribes to treat symptoms of myasthenia gravis, not allowing any therapeutic benefit. Because of this, it is advisable to have a full discussion with your doctor before starting or stopping any medications.
Below is a list of drugs that your healthcare professional will recommend avoiding during myasthenia gravis treatment therapy.
Drugs That Can Exacerbate Myasthenia Gravis
Antibiotics are antibacterial agents that are used to treat or prevent bacterial infections. These agents should be avoided or taken with caution as they may interact with nerve communication channels and inhibit signal transmission. Some of the reported anti-infectives that exacerbate the symptoms of myasthenia gravis include:
- Aminoglycosides: These drugs may worsen pre-existing myasthenia gravis symptoms when taken within 1 hour of administration . As demonstrated in various studies, aminoglycosides can cause myasthenia-like symptoms in patients without MG who are critically ill. These drugs should be used cautiously if no other medication can be recommended. .
- Fluoroquinolones: These drugs are associated with myasthenia gravis flares and have been shown to contribute to them. In 2011, the FDA reported in their Adverse Event Reporting System that patients who took fluoroquinolones showed exacerbation in their MG symptoms. The most common symptom that has been reported after taking fluoroquinolones was dyspnea [2, 3]. Patients may experience worsening of MG when starting fluoroquinolone, which can last up to 5 days. . Fluoroquinolones should be used cautiously, and it is best to avoid them altogether.
- Macrolides: This medication has a “black box” warning issued by the US FDA. It has been shown to worsen MG exacerbations. Macrolides may cause a similar reaction to the reaction that occurs from fluoroquinolone administration . They can affect neuromuscular transmission, directly leading to more severe symptoms. There have been reports of severe MG exacerbation in patients minutes after taking azithromycin. Erythromycin and clarithromycin are known to produce the same adverse effects . Therefore, macrolides should be used cautiously, and it is best to avoid them altogether.
MG exacerbation has not been reported in all antibiotics; however, the ones listed above should be used with extra caution. If possible, aminoglycosides, fluoroquinolones, and macrolides should be avoided in patients with MG if there are other alternatives available. If alternatives are not available, the patient should be monitored closely for signs and symptoms of MG exacerbation.
Antipsychotic drugs such as risperidone, haloperidol, and olanzapine are mainly used to treat mental health problems such as major depressive disorder, mood disorders, schizophrenia, dementia, and bipolar disorder. They also play a role in inhibiting neuromuscular transmission and have been associated with exacerbating MG symptoms . Both typical and atypical antipsychotics have been reported to cause worsening symptoms in patients who have MG .
If a patient has depression or schizophrenia requiring medication, the healthcare provider should carefully monitor their condition and symptoms.
Get Your IVIG Dose – At-Home Infusion
3. Immune Checkpoint Inhibitors
Immune checkpoint inhibitors such as tremelimumab, avelumab, nivolumab, sintilimab, and atezolizumab are medications used to improve the outcomes in patients who are diagnosed with certain types of cancer, such as melanoma. Although it is rarely seen in patients with MG, these medications have been shown to produce severe, life-threatening symptoms, especially affecting the neurological system. Due to the severity of this reaction, patients should receive prior treatment regimens such as steroids, IVIG, or plasmapheresis.
Some patients, who are not diagnosed with MG before, are likely to experience the symptoms of MG for the first time within 2 to 6 weeks after receiving immune checkpoint inhibitors.
Beta-blockers (such as atenolol, labetalol, metoprolol, propranolol) are used to treat migraines, heart disease, and hypertension but are potentially dangerous for MG patients and could worsen their symptoms. If a patient must take beta-blockers, they should be used cautiously at the lowest effective dose, especially during initial use .
5. Cholesterol Lowering Medications
Medications shown to lower cholesterol, such as statins (i.e. atorvastatin, simvastatin, fluvastatin), may cause MG-like symptoms or exacerbations. Patients may experience limb weakness after treatment with statin therapy, but it usually resolves after discontinuing therapy. Studies have shown that statins may induce MG symptoms through statin-induced myopathy or through the promotion of antibody production. Statin therapy should be used cautiously if indicated and at the lowest dose possible to avoid any complications.
6. Botulinum Toxin (Botox)
Botox injections are also potentially dangerous for MG patients and should be avoided. Botox injections may cause excessive muscle weakness by disturbing the neuromuscular transmission, ultimately leading to a severe episode of MG symptoms. Local injections with botulinum toxin may worsen MG or may even exacerbate controlled MG. The use of botulinum toxin has been shown to be effective in treating cervical dystonia, blepharospasm, and facial dystonic spasms, especially in patients who have MG. Nevertheless, it should be used with extreme caution if medically necessary.
7. Magnesium Sulfate
Magnesium blocks the release of acetylcholine, which is an essential neurotransmitter that plays numerous vital roles in your body, including muscle contraction and autonomic body functions. The blocking of the acetylcholine neurotransmitters can result in a state of muscle weakness.
If an MG patient is on parenteral nutrition and receiving TPN intravenously, then magnesium in the solution should be replaced since it can further worsen the patient’s condition.
Corticosteroids are the standard treatment for managing moderate to severe symptoms of myasthenia gravis; however, taking them at high doses may result in the worsening of symptoms. MG patients are recommended to start on a lower dose and gradually increase to a maximum tolerated dose or be pre-treated with IVIG or plasmapheresis prior to taking corticosteroids.
Get IVIG Prior Authorization
There are many drugs that have been associated with exacerbating myasthenia gravis. Though they may be effective in treating other conditions, such as infections or mental health disorders in MG patients, these medications can create more complications.
It is important to exercise extreme caution and close monitoring when starting or taking any new medications. Providers should also be aware of the possible side effects of the medications mentioned above and should be prepared to administer prompt treatment for any emergency that may arise.
- Karcic, A. A. (2000). Drugs that can worsen myasthenia gravis. Postgraduate medicine, 108(2), 25.
- Van Berkel, M. A., Twilla, J. D., & England, B. S. (2016). Emergency department management of a myasthenia gravis patient with community-acquired pneumonia: does initial antibiotic choice lead to cure or crisis?. The Journal of Emergency Medicine, 50(2), 281-285.
- Jones, S. C., Sorbello, A., & Boucher, R. M. (2011). Fluoroquinolone-associated myasthenia gravis exacerbation. Drug safety, 34(10), 839-847.
- She, S., Yi, W., Zhang, B., & Zheng, Y. (2017). Worsening of myasthenia gravis after administration of antipsychotics for treatment of schizophrenia: a case report and review of literature. Journal of clinical psychopharmacology, 37(5), 620-622.
- Becquart, O., Lacotte, J., Malissart, P., Nadal, J., Lesage, C., Guillot, B., & Du Thanh, A. (2019). Myasthenia gravis induced by immune checkpoint inhibitors. Journal of Immunotherapy, 42(8), 309-312.
- Sheikh, S., Alvi, U., Soliven, B., & Rezania, K. (2021). Drugs that induce or cause deterioration of myasthenia gravis: an update. Journal of Clinical Medicine, 10(7), 1537.
- Warner W.A., Sanders E. Neuromuscular blockade associated with gentamicin therapy. JAMA. 1971;215:1153–1154.
- She S., Yingjun Z., Zhang B., Zheng Y. Worsening of Myasthenia Gravis After Administration of Antipsychotics for Treatment of Schizophrenia. J. Clin. Psychopharmacol. 2017;37:620–622
Dr. Rachel Chang, PharmD was born and raised in Hawaii. She received her degree from Marshall B. Ketchum University in 2022, where she graduated with cum laude honors. The most rewarding part of her job is the connections she makes with each patient. She enjoys speaking with each patient and helping them achieve the best treatment possible. In her free time, she likes spending time with her family, traveling, fishing, and mountain biking.